Aleteia logoAleteia logoAleteia
Saturday 03 December |
Saint of the Day: St. Francis Xavier
Aleteia logo
Lifestyle
separateurCreated with Sketch.

12 Reasons to Get Angry about the Gates Foundation’s Latest Project to Sterilize Women

WEB-Bill-Gates-Close-World-Economic-Forum–Moritz-Hager-CC

World-Economic-Forum/Moritz-Hager-CC

Susan E. Wills - published on 11/21/14

A shot too inhumane to give violent sex offenders, but just fine for women living in the "Third World"?

Last week, Pfizer Inc., the Bill & Melinda Gates Foundation and the Children’s Investment Fund Foundation (CIFF) announced an agreement to foist the injectable contraceptive, Sayana® Press (medroxyprogesterone acetate or MPA) on women “most in need in 69 of the world’s poorest countries” – certainly an ironic project for a foundation that “invests” in children.

Through their generosity, Sayana Press will be sold for $1/dose to “qualified purchasers” who can then go door-to-door in rural areas where healthcare is virtually or completely nonexistent and ensure that women of reproductive age won’t be able to have children. The main difference between the infamous Depo Provera (DMPA), long discontinued in the U.S., and Sayana Press (MPA) is that DMPA required women to go to a clinic or MD’s office every three months for another injection, whereas MPA is delivered in a “single-use Uniject™ injection system that eliminates the need to prepare a needle and syringe,” according to the press release. Therefore, it allows “health workers” to administer the contraceptive injection to women “at home or in other convenient settings.” 

The nature of this project is clear when one considers that the other use for MPA is the chemical castration of male sex offenders, which has “from time to time, been used as an instrument of public and/or judicial policy despite concerns over human rights and possible side effects.”

Far be it from Gates, Pfizer and CIFF to let concerns “over human rights and possible side effects” deter them from trying to prevent pregnancies and births in impoverished areas of the world. 

"Possible side effects" is the topic of this article because where women have a choice of contraceptives, MPA is not a contraceptive of choice, mainly due to intolerable side effects. For example, a two-year study of over 5,000 women receiving DMPA injections at Planned Parenthood of the Rocky Mountains reported: “Of the 5,178 women who received an initial injection, only 57% returned for a second administration; [another third dropped out after two shots]. . . . The overall one-year continuation rate was 23%."

And the main reason women gave for not returning for subsequent injections was “difficulty tolerating side effects.” What could they be? Here is a sampling of side effects found in the FDA labelling and/or reported in studies. 

1. Loss of bone mineral density: An FDA “Black Box Warning” appears on its drug label: “Women who use DMPA may lose significant bone mineral density. Bone loss is greater with increasing duration of use and may not be completely reversible. … Depo-Provera Contraceptive Injection should not be used as a long-term birth control method (i.e., longer than 2 years)” (emphasis added).

Other warnings and precautions include the following:

2.Cardiovascular events – syncope, tachycardia, thrombophlebitis, deep vein thrombosis, pulmonary embolus – which can lead to cardiac arrest and stroke. The label offers this helpful tip for doctors: “Do not readminister [DMPA] pending examination if there is a sudden partial or complete loss of vision.Wait! Sudden loss of vision? What the ?!?

3. Breast and cervical cancer: Hormone sensitive breast cancers (which often strike younger women) occur twice as often in women under 35 who have used [DMPA] in the previous four years. But after discontinuation, the additional risk does diminish over time if you’re one of the lucky ones.

4. Ectopic pregnancy: Women who become pregnant while using [DMPA] have an increased risk of a potentially life-threatening ectopic pregnancy – always fatal for the child and certainly fatal for the mother in rural areas with virtually nonexistent healthcare.

5. Depression, irritability, and mood swings are frequent complaints of women discussing their reactions online, but the drug label does not provide statistics on frequency in actual use (post-trials) other than noting these may occur.

6. Bleeding irregularities” are described on the drug label and include “irregular or unpredictable bleeding or spotting, prolonged spotting or bleeding, and heavy bleeding.” By the twelfth month of use, 55 percent of women had stopped menstruating entirely.

7. Excessive weight gain (as well as fluid retention and bloating) are factors women often cited for discontinuing DMPA use. In clinical trials, almost one in four women gained over 10 pounds in 24 months.

8. Digestive system effects – changes in appetite, gastrointestinal disturbances, jaundice, excessive thirst

9. Hematologiceffects – anemia and blood dyscrasia ("a pathological condition in which any of the constituents of blood are abnormal in structure, function, or quality, such as in leukemia or hemophilia")

10. Nervous system effects – paralysis, facial palsy, paresthesia, drowsiness

11.  Skin and appendages – hirsutism, excessive sweating and body odor, dry skin, scleroderma

12.Doubled risk of acquiring HIV/AIDS and other STDs – A 2005 study funded by the U.S. Centers for Disease Control and Prevention sums up the evidence this way:

Hormonal contraceptive users may be exposed to an increased risk for HIV and other STDs because of the reported link between hormonal methods and cervical ectopy. Progestin-only regimens, such as DMPA, cause thinning of vaginal and cervical mucosa, and as a result may increase one’s chance of being infected with disease-causing pathogens. When compared with women using no method, pill and DMPA users are at increased risk of chlamydial infection and vaginal candidiasis. Early results from a large, prospective cohort study of prostitutes in Mombasa, Kenya, showed a significantly increased risk of HIV-1 infection with DMPA use. … The positive link between pill use and HIV infection was later supported by a meta-analysis of 28 studies, including seven prospective studies. An update of the cohort in Mombasa has provided further evidence for an increased risk of HIV acquisition with use of both DMPA and the pill.

A well-designed ten-year prospective study of prostitutes in Mombasa, Kenya, funded by the National Institutes of Health and Family Health International, concluded in 2004 that, “independent of sexual behavior and STD exposure,” women using either injectable or oral contraceptives almost doubled their risk of acquiring HIV-1. “Given the widespread use of hormonal contraception in areas of high HIV-1 prevalence,” the authors note, “our findings are concerning.” 

If we are rightly concerned about the human rights and health of convicted sex offenders, should we not also be concerned about the health and human rights of tens of millions of women now being targeted for sterilization by Gates, Pfizer and CIFF? If anyone can suggest how to stop this juggernaut, please leave your comments.

Susan E. Wills is senior writer for Aleteia’s English language edition.

Support Aleteia!

Enjoying your time on Aleteia?

Articles like these are sponsored free for every Catholic through the support of generous readers just like you.

Thanks to their partnership in our mission, we reach more than 20 million unique users per month!

Help us continue to bring the Gospel to people everywhere through uplifting and transformative Catholic news, stories, spirituality, and more.

Support Aleteia with a gift today!

jour1_V2.gif
Daily prayer
And today we celebrate...








Entrust your prayer intentions to our network of monasteries


Top 10
See More
Newsletter
Get Aleteia delivered to your inbox. Subscribe here. It's Free!